New York, 2021

High Wind in New York, December 6, 2021

December 6, 2021 · NWS BGM · 1 event in 1 county or zone

A strong storm system produced widespread high wind gusts across Central New York. However, only one station measured a non-convective wind gust of at least 58 mph and no significant damage or injuries were reported elsewhere.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong storm system produced widespread high wind gusts across Central New York. However, only one station measured a non-convective wind gust of at least 58 mph and no significant damage or injuries were reported elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 6, 1:21 AM EST, 39 minutes earlier.

Area forecast discussion, Dec 6, 1:21 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
121 AM EST Mon Dec 6 2021

.SYNOPSIS...
Winds will be increasing tonight with the strongest winds
expected in the Finger Lakes region where gusts to 50 mph are
possible. A cold front moves through Monday, bringing rain
showers tonight into tomorrow morning. Lake effect snow develops
late Monday lasting into Tuesday with minor snow accumulation
expected in favored areas.

&&

.NEAR TERM /THROUGH TODAY/...

1 AM Update...

Minor adjustments the near term to account for the latest radar,
hi-res models and temperature trends. Otherwise, forecast
remains on track. The south-southeast winds associated with the
low level jet are gusting 40-50 mph across parts of the advisory
area...model guidance shows these winds peaking over the next
few hours then diminishing some toward daybreak as we get into a
brief lull. Winds will increase again later Monday morning,
afternoon and into the evening hours. Wind advisory looks on
track so far, so no changes at this time.

1030 PM Update...

Decided to expand the wind advisory to include the Twin Tiers,
Otsego and Delaware Counties and also Southern Oneida County.
Current thinking is that there may be a few spotty gusts across
higher terrain that near advisory criteria in these counties
overnight. Already getting some isolated reports of trees and
wires down in Broome County and gusts have only been in the 35
to 40 mph range. Tomorrow, with cold FROPA, widespread gusts in
the 40 to 50 mph range will be possible. BUFKIT soundings
showing momentum transfer over 40 knots in most locations as the
mixing layer lifts to near 4K feet behind the front. HRRR is
usually a bit overdone with wind gusts, but it is indicating
gusts over 50 knots in some spots and widespread 40 to 45 knot
gusts just behind the front. There is also some concern further
south into the Poconos for tomorrow afternoon and evening, but
will hold off from expanding the advisory any further for now,
and will let oncoming shifts reevaluate when 0Z model guidance
comes in later tonight.

9 PM Update...

Temperatures are warming a bit earlier than expected as low
level jet starts to punch into the region. Have increased low
temperatures overnight as temperatures should continue to warm
through the overnight hours and may near 50 degrees in some
spots across the Finger Lakes Region and into Syracuse before
sunrise. Winds are also increasing, with the wind advisory going
into effect in the next hour. So far, a few isolated gusts above
40 mph have been observed, but higher wind gusts will become
more widespread and frequent over the next few hours,
especially across the higher elevations from Steuben County
northeast into Onondaga County.

530 PM Update...

Forecast remains mostly on-track at this time. Only change made
was to increase cloud cover this evening, as overcast skies
have taken over most of the forecast area based on latest
satellite and observations.

330 PM Update...

The main concern with the near term is the strong winds tonight
through tomorrow afternoon. The area of high pressure that
brought the quiet weather today is propagating to the east and
strengthening. A deepening low in the Great Lakes region moves
NE into southern Canada lifting a warm front through the
Northeast tonight. A strengthening low level jet develops as the
pressure gradient tightens between the strengthening high and
the deepening low. 925 to 850 mb winds increase to 45-55 knots
across NE PA into the Catskills with 55-65 knots across CNY and
the Finger Lakes region. A wind advisory has been posted for
most of the Finger Lakes and CNY with downsloping winds helping
to mix some of these higher winds down. Forecast soundings do
show a strong inversion just above the surface so that will help
prevent the strongest winds from mixing down but widespread
40-50 mph wind gusts are still expected with an outside chance
of isolated 60 mph wind gusts possible on hill tops and favored
downslope areas in the Finger Lakes region.

Temperatures increase overnight as 850 mb temps rise to nearly
10C with upper 40s and 50s by sunrise region wide. A cold front
then approaches from the west by mid to lake morning Monday with
falling temperatures in the afternoon. Rain showers out ahead of
the front brings wet conditions to the region most of the
morning as well as some fog over the higher terrain of the
Poconos and Catskills as low LCLs develop with the moist
airmass advecting in ahead of the front. The highest rain totals
are expected across the southern Tug Hill as well as south
facing slopes of the Catskills and Poconos as upslope flow
enhances the precipitation.

Winds shift to the W after the cold front moves through.
Residual post frontal rain showers transition to snow showers
but coverage will be spotty in the afternoon. Lapse rates
steepen as CAA takes over with winds still around 35-45 knots at
925 to 850 mb so gusty winds will continue through the
afternoon. The wind advisory goes until 7 pm Monday as the
winds begin to slacken though gusts to near 40 mph will still be
possible through the early Monday evening.

As CAA continues at 850 mb and temps fall to around -10c Monday
night, lake effect snow develops downwind of Lake Ontario with
northern Oneida Co seeing the band. Winds in the lower
atmosphere will be shifting through the night from W to NW so
the band is expected to be fairly transient and not sitting
over one area for too long. Snow accumulations of 1-3 inches
with isolated areas of up to 4 inches is possible in northern
Oneida and an inch or less further south into the NY thruway
corridor.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
250 pm update...
A cool but seasonal air mass will be in place Tuesday and
Wednesday with a period lake effect snow on Tuesday, then a
broad area of light snow possible late Tue night into Wednesday.

A weak cyclonic flow will be in place Tuesday morning embedded
within an air mass defined by 850mb temps around -11 to -13 deg
C. Low level winds from the west will move over Lakes Erie and
Ontario and create lake effect snow possibly into wrn Steuben
County, and likely along and north of the NY Thruway. High
temperatures on Tuesday will only reach into the lower to mid
30s. Breezy west winds around 10 to 15 mph will make it feel
like the lower to mid 20s.

A weak high pressure at the surface builds in from the w/sw
Tuesday night as the lake effect snow comes to an end Tue
evening. The cold air will hold on and some raditional cooling
will lead to low temperatures in the upper teens and lower to
mid 20s.

A developing low pressure system over the southern Atlantic
coast will be slowly deepening and lifting to the northeast out
to sea on Wednesday. There is still some uncertainty with
respect to the northern extent of the light precip shield. The
latest GFS still wants to hold onto a broad area of light snow
across much of PA and NY. However, much of the other guidance
is now leaning toward a relatively dry and cold Wednesday. At
this time we have decided to just back off on precipitation
chances and still mention a chance of snow. If snow does
eventually develop it should be on the light side. Daytime highs
on Wed will once again range from the upper 20s to lower 30s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
250 pm update...
Deep low well off the East Coast will allow for the development
of a ridge axis along the spine of the Appalachians Wednesday
night. This should keep chances for snow to a minimum into Thu
morning. Should be another cold night with lows bottoming out in
the teens and lower 20s. A low amplitude ridge aloft will
arrive on Thursday and re-enforce the surface high moving to
the east and keep weather conditions quiet through the day.

A pattern change appears to be unfolding Thursday night through
Saturday as a deep upper trough looks to dig into the Central
Plains which will induce the amplification of an large upper
ridge over a good portion of the eastern third of the US. An
initial embedded short wave will move quickly across the
Northeast Thu night and Friday and produce a period of rain/snow
mix into Friday morning, before changing to all rain Friday
afternoon. Temperatures start out in the 20s and 30s in the
morning and end up in the upper 30s and 40s by the afternoon. As
the ridge continues to amplify Friday night into Saturday
temperatures will start to rise early Saturday morning back into
the mid to upper 40s...and eventually into the lower to mid 50s
by Saturday afternoon. During this time there will likely be
periods of rain showers...but timing, location and intensity is
too difficult to nail down at this time.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
105 AM Update

CIGs are beginning to fall into the low end VFR and occasional
MVFR at BGM/ELM/AVP. Expect more MVFR CIGs to develop before
daybreak, with a good chance for IFR developing at BGM and AVP
between 8-12z this morning. There will also be some scattered
rain showers around at times, which may occasionally bring MVFR
vsbys to some of the taf sites. SYR may stay mainly VFR until
this afternoon due to strong downsloping and drying out of the
lower atmosphere. Fuel alternate cigs are likely at ELM and ITH
by daybreak, continuing through the morning hours. A period of
steady rain moves west to east across the area between 18-24z
today; this will bring widespread fuel alternate cigs and 3-5SM
vsbys. Then, after the steady rain ends conditions should
improve back to low end VFR for most locations after 07/00z with
just some isolated snow showers or flurries around at the CNY
terminals. A lake effect snow band will be near, but north of
SYR and RME through 07/06z.

A strengthening low level jet increases the Low Level Wind
Shear (LLWS) across all of CNY and NEPA this morning. 2k ft
winds are around 55 kts from the south shift to SSW. There is
uncertainty in the surface winds overnight due to a strong
inversion just above the surface. There is a chance of stronger
wind gusts, especially at ITH, BGM and SYR early this morning
if the inversion is any weaker than forecasted.

Surface winds from the southeast 15 gusting to 25-30 kts.
Toward daybreak winds shift to south with speeds of 15 to 20
gusting to 25 to 30 kts. Winds then shift southwest this
afternoon and west by evening at 15-20kt gusting 30-35 kts at
times.

Outlook...

Late tonight through Tuesday...Gusty west winds with lake
effect snow showers and resultant intermittent restrictions;
mainly NY terminals Monday night and then KSYR-KRME Tuesday.

Tuesday night through Wednesday evening...Passing system with
snow showers and associated restrictions possible.

Thursday into Thursday Night...Dry with mainly VFR conditions.

Friday...Restrictions possible with next disturbance bringing
rain and snow showers to the region.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 7 PM EST this evening for PAZ038>040.
NY...Wind Advisory until 7 PM EST this evening for NYZ015>018-
     022>025-036-037-044>046-055>057.

&&

SYNOPSIS...MDP
NEAR TERM...AJG/MPK/MJM
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...MJM/TAC
Hazardous weather outlook, Dec 5, 10:25 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1025 PM EST Sun Dec 5 2021

NYZ015>018-022-023-025-036-044-070330-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Tompkins-
Madison-Cortland-
1025 PM EST Sun Dec 5 2021

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-037-045-046-055>057-PAZ038>040-070330-
Chemung-Southern Oneida-Chenango-Otsego-Tioga-Broome-Delaware-
Bradford-Susquehanna-Northern Wayne-
1025 PM EST Sun Dec 5 2021

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-070330-
Northern Oneida-
1025 PM EST Sun Dec 5 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

25 to 35 mph gusts appear likely Monday afternoon into evening, as a
gusty showery frontal passage occurs, which may lead to spotty power
outages. Behind the front, falling temperatures could cause wet
surfaces to freeze Monday evening, followed by a coating of 1 to 3
inches of lake effect snow Monday night into Tuesday. Untreated
roads may become slick. Monitor the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ043-044-047-048-072-070330-
Sullivan-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1025 PM EST Sun Dec 5 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

South winds overnight, will shift out of the southwest to west later
Monday as a gusty showery frontal passage occurs. 25 to 35 mph gusts
appear likely Monday afternoon into evening, though a few higher
gusts could occur especially in heavier showers along the front and
in high terrain. This could lead to spotty power outages. Monitor
the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Cayuga

When
December 6, 2:00 AM EST
Where
Southern Cayuga forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991030.